STEVEN JOHNSON SYNDROME

Steven-Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN)

A life threatening hypersensitivity reaction that affects the skin and the mucous membranes: SJS affects up to 10%
of the body surface area, while TEN affects >30%. If it is between 10 and 30%, it is SJS/TEN overlap.

Causes

Most well-known causes are:

  • Certain medications such as: HIV medication (nevirapine), Anti-TB medications, anticonvulsants, e.g.,
    carbamazepine, lamotrigine, sulpha-containg drugs (e.g., co-trimoxazole, allopurinol)
  • Infections, especially in immunocompromised persons

Clinical features

  • Dark macular skin rash, progressing to confluence with epidermal necrosis and large flaccid blisters which
    rupture, leaving large areas of denuded skin
  • Usually sparing the scalp but involving mucosa (genitalia, mouth, anal area, eyes) with multiple erosions
  • General sysmptoms: fever, malaise
  • Complications: dehydration, electrolyte imbalances, hypoalbuminemia, secondary infection and sepsis

Investigations

  • Diagnosis is usually clinical
  • History of medicines taken
  • Serology for HIV, if status unknown
  • RFTs, pus swab, C&S if indicated

MANAGEMENT

  • Remove offending medicine or agent, possibly stop all medications
  • Refer all patients to hospital
  • Patients are managed supportively (as in Burns.)
    • Intravenous rehydration
    • Care for the skin
    • Maintain good hygiene
    • Adequate nutrition
  • If eyes are involved, consult eye specialist
  • Treat if there is secondary bacterial infection
  • There is no strong evidence to support the use of corticosteroids, which also increase risk of
    infection and catabolism

Prevention

  • Take thorough medicine history
  • Avoid unnecessary medications